Iowa, 2019

Damaging Winds in Iowa, July 20, 2019

July 20, 2019 · NWS ARX · 3 events in 3 counties and zones

A line of thunderstorms moved across northeast Iowa during the late morning and early afternoon of July 20th. These storms produced some sporadic wind damage as they moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across northeast Iowa during the late morning and early afternoon of July 20th. These storms produced some sporadic wind damage as they moved across the area. Trees were blown down in Stacyville (Mitchell County) and near Elkader (Clayton County). In Charles City (Floyd County), a tree was blown down onto a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 20, 5:27 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 5:27 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
627 AM CDT Sat Jul 20 2019

.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019

Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.

A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.

From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.

An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.

.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019

By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week.  The next chance for rain looks like it will not be until
next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 619 AM CDT Sat Jul 20 2019

Several rounds of storms will affect area TAF sites today through
tonight. The first round is expected only to brush RST, but later
rounds midday and this afternoon are expected to impact LSE and
RST directly.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
     061.

MN...None.
IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
     018-019-029-030.

&&

SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...DMD
Hazardous weather outlook, Jul 20, 2:24 AM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
324 AM CDT Sat Jul 20 2019

IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-
055-210830-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-210830-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

An excessive heat warning remains in effect today. Afternoon heat
indices will top out between 100 and 105 degrees. Heat-related
illnesses may occur with prolonged exposure to the heat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jul 20, 9:50 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1050 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     TSTM WND DMG     PLAINVIEW               44.17N 92.17W
07/20/2019                   WABASHA            MN   911 CALL CENTER

            REPORTS OF TREES AND POWER LINES DOWN IN TOWN

&&

SHEA
Local storm report, Jul 20, 10:03 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1103 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     TSTM WND DMG     FINLEY                  44.22N 90.13W
07/20/2019                   JUNEAU             WI   911 CALL CENTER

            REPORTS OF TREES DOWN IN TOWNSHIPS OF FINLEY AND ARMENIA

&&

SHEA
Local storm report, Jul 20, 10:09 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1109 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     TSTM WND DMG     3 SW SPENCER            44.71N 90.34W
07/20/2019                   CLARK              WI   TRAINED SPOTTER

            1 TO 1.5 FT DIAMETER TREE DOWN. TIME
            ESTIMATED FROM RADAR.

&&

CA
Local storm report, Jul 20, 10:11 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     TSTM WND DMG     3 NW BIG FLATS          44.15N 89.85W
07/20/2019                   ADAMS              WI   911 CALL CENTER

            REPORTS OF TREES DOWN

&&

SHEA
Local storm report, Jul 20, 10:21 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1121 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND GST     2 W DODGE CENTER        44.03N 92.89W
07/20/2019  M58 MPH          DODGE              MN   AWOS

1120 AM     TSTM WND GST     AUSTIN                  43.67N 92.97W
07/20/2019  M56 MPH          MOWER              MN   AWOS

&&

SHEA
Local storm report, Jul 20, 10:33 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND GST     AUSTIN                  43.67N 92.97W
07/20/2019  M57 MPH          MOWER              MN   AWOS

1132 AM     TSTM WND GST     1 NW ROCHESTER          44.02N 92.49W
07/20/2019  E60 MPH          OLMSTED            MN   TRAINED SPOTTER

1133 AM     HAIL             1 NW ROCHESTER          44.02N 92.49W
07/20/2019  M0.75 INCH       OLMSTED            MN   AMATEUR RADIO

            DIME SIZED HAIL

&&

SHEA

The radar

The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
July 20, 10:34 AM CST
Where
Mitchell County, 0.69 mi N of Stacyville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.440, -92.780

Trees were blown down in Stacyville.

Thunderstorm Wind, Floyd

When
July 20, 10:45 AM CST
Where
Floyd County, 1.22 mi SW of Waller
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.070, -92.670

A tree was blown down onto a house in Charles City.

Thunderstorm Wind, Clayton

When
July 20, 11:58 AM CST
Where
Clayton County, 2.07 mi N of Elkader
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.880, -91.400

Trees were blown down onto power lines north of Elkader.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843429, 843422, 843419.